Colorado, 2018

Wildfire in Colorado, June 9 to 15, 2018

June 9 to 15, 2018 · NWS GJT · 1 event in 1 county or zone

The Bocco Fire, which was suspected to be human caused, was ignited 3 miles northwest of Wolcott.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Bocco Fire, which was suspected to be human caused, was ignited 3 miles northwest of Wolcott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 9, 11:08 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 11:08 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1208 PM MDT Sat Jun 9 2018

.UPDATE...
Issued at 1002 AM MDT Sat Jun 9 2018

Visibilities are slowly improving in Durango and along Highway
550 and 160 in and south of town above a quarter mile based on
latest webcams. Some locally dense smoke remains a bit north of
Durango along Highway 550. When looking at cams with a view from
above town, smoke is still prevalent in the atmosphere. Even
though the area will remain smokey this morning, visibilities
along the Highway will slowly improve and should remain above a
quarter mile as the smoke continues to drift northward. Therefore,
the Dense Smoke Advisory will be allowed to expire at 10 am MDT
this morning.

UPDATE Issued at 705 AM MDT Sat Jun 9 2018

Updated to include Colorado Fire Zone 205 below 7500 feet to the
Red Flag Warning for today. Latest guidance indicating gusts to 30
mph in this area as well with low relative humidity. The rest of
the forecast remains on track.

&&

.SHORT TERM...(Today through Sunday)
Issued at 232 AM MDT Sat Jun 9 2018

Southwesterly flow continues today with high pressure still to our
east while a trough approaches from the west. While hot and dry
conditions will persist today, the big difference will be the
tightening surface pressure gradient thanks to the trough to our
west. This, along with deep mixing up to 15K feet or so, will
allow some gusty winds of 25 to 30 mph at times this afternoon.
Humidities will remain very low, in the single digits for most
areas, and accompanied by dry fuels--critical fire weather
conditions are in place. Red Flag Warnings have been issued for
much of eastern Utah and western Colorado because of these
conditions. In addition to the Red Flags, a dense smoke advisory
remains in effect for the 550 corridor from Molas Pass through
Durango down to the New Mexico state line and also the Highway
160 corridor between Hesperus and Bayfield due to the 416 Fire.
Am anticipating some of the smoke to get moving today thanks to
the increased winds in the afternoon. It remains to be seen
whether another advisory will be needed tomorrow.

On Sunday, the upper level support for the trough now enters the
picture. This support takes the form of a 110 kt jet that will
round the base of the upper level trough through northern Utah
and Colorado. Upper level winds will be less the further south one
goes but will still be elevated. Forecast Skew-Ts for Sunday
continue to show deep mixing to 500mb or 15K feet but the
difference is the winds at this level will be at 50kts as opposed
to 30kt like we'll see today. This means we'll see stronger winds
mix to the surface with gusts on Sunday reaching upwards of 35
mph, if not higher, at times. Obviously, another critical fire day
in store with another Red Flag Warning in effect.

So...continued hot, dry, and windy this weekend. We highly
suggest no outdoor burning as any new fire starts, or existing
fires, may be difficult or impossible to control.

.LONG TERM...(Sunday night through Friday)
Issued at 232 AM MDT Sat Jun 9 2018

Some breezy conditions will persist Sunday night, especially
across northeast Utah and northwest Colorado, as the outer edge of
the 70 to 80 knot upper level jet remains overhead. The main
Pacific trough will have lifted to the northeast on Monday,
leaving a more relaxed wind gradient and slightly cooler, closer
to seasonal, temperatures. Dry, zonal flow will set up aloft for
Tuesday with 700 mb temperatures rebounding back into the 10 to 17
degree C range as the subtropical high remains centered to our
southeast.

The synoptic pattern becomes a little more interesting from
midweek onwards as the next Pacific trough digs into the
northwestern CONUS. The GFS continues the more drastic solution
by having this trough elongate along the West Coast Thursday and
Friday, shifting the subtropical high to our east and allowing for
a stream of moisture to round the backside of the low into our
forecast area. The Euro on the other hand produces a shallower
trough and the continued blocking pattern of the subtropical high.
This extended forecast will continue to be monitored but there is
hope on the horizon for some relief to our prolonged period of
hot and dry weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1207 PM MDT Sat Jun 9 2018

VFR conditions will prevail over the next 24 hours. Southwest
winds will increase this afternoon and evening as a dry storm
system approaches the area from the west. Winds will gust 25 to 30
mph today with stronger winds beginning after 16Z Sunday through
the day on Sunday. Winds will remain breezy overnight with
terrain-driven patterns in some valley TAF sites. LLWS and
mountain turbulence will be a concern for most TAF sites with a
stronger upper level jet moving overhead. Also, expect areas of
dense smoke over portions of southwest Colorado due to wildfires
in the area. Areas of smoke may reach KDRO overnight.

&&

.FIRE WEATHER...
Issued at 1140 AM MDT Sat Jun 9 2018

Added the rest of southwest Colorado fire zones to a
red flag warning for today. New data shows winds increasing to
critical levels this afternoon and into the early evening.

An upper trough will begin moving inland today causing southwest
winds to increase over western Colorado and eastern Utah. This
will lead to critical fire weather conditions for much of eastern
Utah and portions of west-central and northwest Colorado. Winds
will become stronger and more widespread on Sunday, resulting in
critical fire weather conditions for all areas of eastern Utah and
western Colorado where fuels are critical.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200-202-203-
     205-207-290>295.

     Red Flag Warning from 10 AM to 10 PM MDT Sunday for COZ200-202-
     203-205-207-290>295.

UT...Red Flag Warning until 9 PM MDT this evening for UTZ486-487-490-
     491.

     Red Flag Warning from 10 AM to 10 PM MDT Sunday for UTZ486-487-
     490-491.

&&

UPDATE...MDA
SHORT TERM...TGR
LONG TERM...MMS
AVIATION...MDA
FIRE WEATHER...AS
Hazardous weather outlook, Jun 9, 4:45 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
545 AM MDT Sat Jun 9 2018

COZ001>014-017>023-UTZ022>025-027>029-101200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
545 AM MDT Sat Jun 9 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dense smoke from the 416 Fire will continue this morning for areas
along Highway 550 south of Molas Pass, including Durango, towards
the New Mexico state line. Gusty winds, low humidities and
critical fuels will create critical fire weather conditions today
for much of eastern Utah and western Colorado. Red Flag Warnings
have been issued to account for this.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fire weather concerns will remain widespread Sunday when
southwest winds become stronger and conditions remain hot and
dry. A Red Flag Warning is in effect Sunday from late morning
into the evening for much of eastern Utah and western Colorado.
New or existing fires may become difficult to control due to
strong winds and low humidity.

Next week will start off hot and dry with potential for moisture
and storm activity increasing mid week and beyond.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Colorado River Basin

When
June 9, 1:15 PM MST to June 15, 3:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Law Enforcement
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The Bocco Fire began 3 miles northwest of Wolcott near the shooting range. It grew to a total of 415 acres before it was contained. An evacuation was ordered for the Alkali Creek neighborhood but no structures were damaged or lost.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757889.